Arizona, 2021Flash Flooding in Arizona, July 21, 2021
July 21, 2021 · NWS FGZ · 7 events in 3 counties and zones
High pressure centered over The Four Corners area brought a moist southerly flow over northern Arizona. This allowed thunderstorms with heavy rain to form over parts of northern Arizona resulting in several flash floods.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure centered over The Four Corners area brought a moist southerly flow over northern Arizona. This allowed thunderstorms with heavy rain to form over parts of northern Arizona resulting in several flash floods.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 21, 9:16 AM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 21, 9:16 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
916 AM MST Wed Jul 21 2021
.SYNOPSIS...Another round of scattered showers and thunderstorms
will develop today. Localized flash flooding is likely with the
stronger storms. The threat of flash flooding only expands by
tomorrow and into the weekend as thunderstorm activity becomes
widespread across northern Arizona.
&&
.UPDATE...Visible satellite imagery this morning shows slowly
clearing debris clouds over northern Arizona. These conditions,
with the continued moist profile captured on the 12z FGZ
sounding, will promote another day of scattered to numerous
thunderstorms over northern Arizona. High resolution models
continue to prog initiation around 1000-1100 later this morning.
As has been the case, continue to look for threats of flash
flooding in localized areas of northern Arizona this afternoon and
evening, along with some hail. Beyond small edits to the
temperatures, no updates were made with the morning update.
&&
.PREV DISCUSSION /332 AM MST/...A favorable monsoon pattern
remains in place with anticyclonic high pressure centered over
the four corners and ample moisture to fuel daytime showers and
thunderstorms. A westward moving weather system will interact
with this moisture later this week to bring even more widespread
rain and thunderstorms with potential for heavy rainfall.
For today, overnight convection continues to spread mid level
cloud cover across central Arizona early this morning. Cloud cover
should thin through the morning hours but may lead to a delayed
start in thunderstorm initiation this afternoon due to delayed
daytime heating. Nonetheless, a moist monsoon air mass remains in
place and will fuel another round of showers and thunderstorms
today. Weak steering flow will generally move storms to the west.
Locally heavy rain will continue to be the primary threat, but a
few stronger storms are also possible.
Attention quickly turns to an upper level wave that is forecast
to track westward across Texas and New Mexico Thursday and Friday
and into Arizona Friday night through the weekend. This is a
unique pattern during the monsoon and is not something we see
every year. The westward tracking wave moving into a very moist
monsoon air mass will provide dynamic lift and additional wind
shear to support much more organized convection with widespread
rain and thunderstorms. The added dynamic support will keep storm
activity going well into the evening and nighttime hours later
this week and weekend. Given the recent amounts of rainfall and
flooding already observed in northern Arizona and the potential
for multiple rounds of heavy rain later this week, we have issued
a Flash Flood Watch for most of the area from Thursday afternoon
through Saturday evening. Stay updated with the forecast this
week, especially if you have any outdoor plans. In addition to the
flood threat, the added wind shear may support some stronger
storms as well with hail and strong wind not out of the question.
The aforementioned wave remains over Arizona through Sunday
keeping high chances for rain in the forecast. By Monday, the wave
begins to lift northward allowing a more typical pattern to return
with less coverage of showers and storms.
&&
.AVIATION...For the 18Z package...Expect mainly VFR conditions
for the 24 hour TAF forecast period. There will be scattered to
numerous thunderstorms from 18Z-03Z, with MVFR conditions in the
stronger storms. Scattered showers and isolated storms may persist
from 03-07z east of KFLG, although with less coverage and intensity.
Surface winds outside of storms will be generally light. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered to numerous afternoon and evening showers
and thunderstorms are expected today and Thursday. Some storms
will produce locally heavy rainfall amounts, especially by
Thursday. Expect light winds and near normal high temperatures
outside of any storms.
Friday through Sunday...Expect widespread showers and thunderstorms
Friday and Saturday, with less coverage by Sunday. Wetting rains and
locally heavy rainfall are probable, with activity persisting in the
overnight periods.
Significant Flash Flooding possible from Thursday afternoon through
Saturday evening.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from Thursday
morning through Saturday evening FOR AZZ006>008-011>018-037-038-040.
&&
PUBLIC...NL/MCT
AVIATION...NL
FIRE WEATHER...Peterson
For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 21, 10:19 AM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1019 AM MST Wed Jul 21 2021
AZZ008-037-211745-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1019 AM MST Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY JUST SOUTH
OF PRESCOTT UNTIL 1045 AM MST...
At 1017 AM MST, Doppler radar was tracking a strong thunderstorm over
Groom Creek Subdivision, or near Prescott Valley. This storm was
nearly stationary.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Prescott, Downtown Prescott, Ponderosa Park, Groom Creek Subdivision,
Indian Hill West Prescott, Oak Knoll Village, Lower Wolf Creek
Campground, Upper Wolf Creek Group Campground and White Spar
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3454 11240 3445 11238 3442 11253 3455 11254
TIME...MOT...LOC 1717Z 087DEG 1KT 3449 11244
JJ
Special weather statement, Jul 21, 12:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1203 PM MST Wed Jul 21 2021
AZZ008-037-211945-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1203 PM MST Wed Jul 21 2021
...STRONG THUNDERSTORM NEAR KIRKLAND IN YAVAPAI COUNTY UNTIL 1245 PM
MST...
At 1202 PM MST, Doppler radar was tracking a strong thunderstorm near
Kirkland, or 23 miles southwest of Prescott Valley. This storm was
nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Peeples Valley and Kirkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3443 11289 3449 11277 3448 11264 3429 11260
3425 11281
TIME...MOT...LOC 1902Z 341DEG 0KT 3435 11272
ELFlash Flood, Yavapai
- When
- July 21, 12:30 PM MST to 4:30 PM MST
- Where
- Yavapai County, 2.19 mi NNW of Groom Creek to 2.13 mi NNW of Groom Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.499, -112.446
Water was flowing and estimated two feet deep over Stagecoach Road where it crosses Groom Creek.
Flash Flood, Coconino
- When
- July 21, 1:30 PM MST to 2:30 PM MST
- Where
- Coconino County, 1.49 mi NNW of Sunnyside to 2.87 mi N of Sunnyside
- Cause
- Heavy Rain / Burn Area
- Reported by
- County Official
- Coordinates
- 35.220, -111.630
The wash along Paradise Road flooded.
Flash Flood, Apache
- When
- July 21, 2:00 PM MST to 3:00 PM MST
- Where
- Apache County, 1.3 mi NNE of Ft Defiance to 1.87 mi E of Ft Defiance
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.766, -109.067
Social media post indicated road flooding in Fort Defiance.
Flash Flood, Yavapai
- When
- July 21, 3:00 PM MST to 6:00 PM MST
- Where
- Yavapai County, 2.15 mi SSW of Humboldt to 0.69 mi SE of Poland Jct
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 34.470, -112.240
The river gauge on the Agua Fria River near Humboldt measured a 6 foot rise.
Flash Flood, Coconino
- When
- July 21, 3:00 PM MST to 4:00 PM MST
- Where
- Coconino County, Williams to 0.6 mi NNW of Williams
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.250, -112.180
Lewis Street in Williams was flooded.
Flash Flood, Coconino
- When
- July 21, 4:00 PM MST to 6:00 PM MST
- Where
- Coconino County, 2.07 mi S of Phantom Ranch to 2.66 mi E of Phantom Ranch
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 36.070, -112.130
The Bright Angel Trail in the Grand Canyon was washed out by a flash flood.
Flash Flood, Coconino
- When
- July 21, 5:00 PM MST to 11:00 PM MST
- Where
- Coconino County, 12.9 mi NNW of Willaha to 17.6 mi N of Havasupai
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.935, -112.378
Havasu Creek at Supai rose 18 inches in about an hour. It took six hours for the creek to return to normal.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21, 20212 deaths · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 21, 2021$500,000 · 65 kt wind · 3 events
- Flash Flood in New Mexico, July 21, 2021$500,000 · 1 event
- Flash Flood in New Mexico, July 21, 2021$150,000 · 1 event
- Damaging Wind in District of Columbia, July 21, 2021$50,000 · 60 kt wind · 1 event
- Damaging Winds and Lightning Strike in Maryland, July 21, 2021$28,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, July 21, 20211.25 in hail · 23 events
- Flash Flood in Texas, July 21, 2021$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 21, 202156 kt wind · 20 events
- Hail and Damaging Winds in New Jersey, July 21, 20211.25 in hail · 19 events
- Flash Flooding in Colorado, July 21, 2021$15,000 · 2 events
- Flash Flooding and Heavy Rain in Colorado, July 21 to 22, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978769, 978774, 979008, 978767, 978773, 978777, 978776.